Alert archive / Massachusetts / Frost Advisories in 2019

Frost Advisory 6, NWS Boston/Norton, MA

October 15, 2019Bristol County, Middlesex County, Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this frost advisory at Oct 15, 2019, 4:17 PM EDT for Bristol County, Middlesex County, Norfolk County, Massachusetts. It took effect at Oct 16, 2019, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2019, 4:17 PM EDT (20:17 UTC)
In effect from
Oct 16, 2019, 12:00 AM EDT
Expired
Oct 16, 2019, 4:23 AM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Middlesex County, MA, Norfolk County, MA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:33 PM EDT, 44 minutes earlier.

Area forecast discussion, Oct 15, 3:33 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
333 PM EDT Tue Oct 15 2019

.SYNOPSIS...
Dry and pleasant fall-like weather continues into Wednesday
morning. A strengthening storm system will move up the coast
Wednesday, moving across the region Wednesday night into
Thursday. This will bring periods of heavy rain and strong winds
to the region before moving off later Thursday. High pressure builds
in with cool, windy conditions the rest of Thursday through Friday,
then possible frost/freeze conditions later Friday night. Milder
temperatures with continued dry conditions expected this weekend as
high pressure moves overhead. There will be a chance for showers
Monday night and Tuesday as the next weather system approaches from
the west.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Quiet weather expected to continue through tonight, the
proverbial calm before the storm. Rather light winds, mainly
clear skies and lower dewpoints should result in very good
radiational cooling conditions. Undercut the lowest temperature
guidance slightly to account for this. Not as chilly in the
urban centers and towards the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will start out dry. Guidance continues to advertise
the idea of abundant low level dry air which will need to be
overcome before rainfall will begin in earnest. Given the
progression of this low pressure, thinking this will take most,
if not all, of the day across central and eastern MA. Increasing
risk for rainfall during the afternoon west of the Worcester
Hills, and especially west of the Connecticut River Valley.

Strong signals for above normal precipitable water values, with
4-5 standard deviation anomalies. Guidance still has some
variance in the details, but there is good agreement in the
overall evolution. Will still need to work out the finer
details, especially with regards to the potential secondary
cyclogenesis. Most of the guidance continues the trend of sharp
pressure falls of 20 mb or more sometime Wednesday night.

Widespread rainfall Wednesday night. Rainfall totals generally
1-3 inches, with the greatest totals towards the western half of
southern New England. Thinking we can handle rainfall of this
magnitude, so not thinking we will need Flood Watches at this
time. However, will need to be war or localized poor-
drainage/nuisance flooding. This may change with later
forecasts.

We will see increasing winds across the region as this low
approaches, with E-SE winds gusting up to 25-40 kt along the
coast, possibly higher across Cape Cod and the islands around or
after midnight. Farther inland, could see gusts up to 20-25 kt,
though should be a bit lighter across the east slopes of the
Berkshires as the strong low level jet remains further east.
Will need to consider Wind Advisory headlines for the Cape and
islands with later forecasts.

Near normal temperatures Wednesday, with above normal
temperatures Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Big Picture...

Variable upper flow late this week with a closed upper low and
associated cold pool over New England Thursday while the remainder
of the nation has a west-to-east flow with embedded shortwave ridges
and troughs. One such shortwave ridge moves over the Northeast USA
Friday-Saturday. Upper low from the Bering Sea transfers energy into
a shortwave that moves down the coast and into the Northern Rockies
over the weekend. This shortwave digs a broad deep trough over the
Plains Sunday-Monday, which encourages the Northeast ridge to build
over the Eastern USA.  The Plains trough, running into this
ridge, lifts northeast into Canada early next week.

Mass fields are similar through the weekend, bringing high forecast
confidence as the Thursday low moves off to the Maritimes.
Differences emerge over the Plains Sunday and translate east to our
area Monday-Tuesday, leading to confidence no higher than moderate.

Daily Concerns...

Thursday...

Closed low moves up the Maine coast Thursday and into the Maritimes
by Friday. Dynamic lift will leave Southern New England early
morning. But the strong cyclonic flow and cold pool instability will
encourage lift and resulting showers during the day.

Wind will continue to be a concern as the surface low moves off to
the northeast. Strong pressure gradient and strong low level mixing
will tap west winds gusting 35 to 45 kt and bring them to the
surface. Coastal areas especially in Eastern MA may be more like 40
to 50 kt. This may require a Wind Advisory or similar headline for
our area.  The gradient diminishes Thursday night.

Mixing to at least 925 mb, where temps of 4C to 6C will support max
temps in the 50s.

Showers should taper off Thursday night as the upper low moves off
to the east. Cold advection on northwest wind will bring low temps
in the 40s.

Friday...

Models show lingering moisture over us Friday, but cross sections
show plenty of dry air above 800 mb and developing dry air below 925
mb. May be lingering clouds during the day, or at least some diurnal
cu/sc during the day. Mixing reaches to 850 mb, drawing upon
northwest upper winds for gusts of 30-35 kt. The mixing will also
reach temps at 850 mb of 0-1C, supporting max temps in the mid 50s
to low 60. Dry weather. Clear skies, light wind, and dew points in
the mid 30s may favor frost conditions late Friday night.

Saturday and Sunday...

High pressure builds over the region. Expect sunny dry weather and
lighter winds. There may be some increase in clouds Sunday
afternoon, especially over Western MA/CT. Mixing to 925 mb with
temps 6-8C Saturday and 10-12C Sunday...supporting max temps in the
60s.  Clear skies and light wind Saturday night may favor another
period of frost conditions late at night.

Monday-Tuesday...

Next weather system in the Midwest spreads rain our way Monday.
Latest model runs are slower with pcpn onset, likely due to the
digging upper trough with more south-to-north motion. We will
forecast showers begining Monday night and continuing through
Tuesday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

Tonight...VFR, dry weather and light winds. Patchy fog/MVFR
possible along and near the coast after 04Z.

Wednesday...VFR and dry through the morning. Conditions
lowering to MVFR from west to east during the afternoon with
rainfall overspreading the area. Increasing E-SE winds with
gusts up to 25 kt toward 00z Thu along and near the coast.

Wednesday Night...Mainly IFR, with local MVFR possible. Strong
winds with local gusts up to 40 kt, especially across the Cape
and islands. Widespread RA. Patchy BR.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday through Sunday/...Moderate

Thursday: Mainly MVFR, with local IFR possible. Strong winds
with gusts up to 40 kt. Chance RA.

Thursday Night: Mainly VFR, with local MVFR possible. Windy
with gusts up to 35 kt.

Friday: VFR. Windy with local gusts up to 30 kt.

Friday Night: VFR. Breezy.

Saturday through Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High confidence.

Tonight...
High pres moves offshore to the nearby coastal waters. Light
winds, dry conditions and good vsby prevail.

Wednesday...
High pressure to start the day. Increasing E to SE winds through
the day. Rain approaching from the west.

Wednesday Night...
Gale force gusts up to 45 kt expected . Could see a few gusts
approach 50 kt, but lower confidence. Areas of rough seas.
Widespread rain and patchy fog. Local visibility 1 nm or less.

Outlook /Thursday through Sunday/...Moderate confidence.

Thursday: Moderate risk for gale force winds with gusts up to
45 kt. Rough seas up to 11 ft. Slight chance of rain.

Thursday Night: Moderate risk for gale force winds with gusts
up to 35 kt. Rough seas up to 11 ft. Slight chance of rain.

Friday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Areas of rough seas.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Saturday through Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 10 PM Wednesday to 4 AM EDT Friday for
     ANZ232>234.
     Gale Warning from 1 AM to 8 PM EDT Thursday for ANZ230.
     Gale Warning from midnight Wednesday night to 1 AM EDT Friday
     for ANZ231-251.
     Gale Warning from midnight Wednesday night to 8 PM EDT
     Thursday for ANZ236.
     Gale Warning from 7 PM Wednesday to 4 AM EDT Friday for ANZ235-
     237.
     Gale Warning from 10 PM Wednesday to 6 AM EDT Friday for
     ANZ250-254.
     Gale Warning from 7 PM Wednesday to 6 AM EDT Friday for ANZ255-
     256.

&&

SYNOPSIS...WTB/Belk
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...WTB
AVIATION...WTB/Belk
MARINE...WTB/Belk
Hazardous weather outlook, Oct 14, 4:22 PM EDT, 23 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Mon Oct 14 2019

CTZ002>004-MAZ002>004-008>012-026-152030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
422 PM EDT Mon Oct 14 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Clear skies and light winds Tuesday night will allow temperatures to
fall into the low to mid 30s away from the cities, with potential
for frost and freeze conditions.

A coastal storm will cross Eastern Massachusetts and Rhode Island
Wednesday night and Thursday morning. This will bring strong wind
gusts and locally heavy rain to the region. The wind and rain will
taper off on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>024-RIZ001>008-152030-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Mon Oct 14 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Clear skies and light winds Tuesday night will allow temperatures to
fall into the low to mid 30s away from the cities, with potential
for frost and freeze conditions.

A coastal storm will cross Eastern Massachusetts and Rhode Island
Wednesday night and Thursday morning. This will bring strong or
damaging wind gusts and locally heavy rain to the region. The wind
and rain will taper off on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-152030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Mon Oct 14 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday into Thursday...

Gales are forecast over the waters. Headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:54 AM EDTGale WatchBOX12 hr
Oct 15, 3:35 PM EDTGale WarningBOX62 hr

Nearby

Frost Advisories in Massachusetts, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.